A 60year old gentleman was referred to endocrine team with new onset hyperthyroidism. He had developed tubulointerstitial nephritis secondary to carbamazepine resulting in ESRF 3 years previously. Four months prior to presentation he received a live-unrelated renal transplant including a single dose of Alemtuzamab post-operatively for induction of immunosuppression. Thereafter his immunosuppression was maintained with tacrolimus. Other medical history included bipolar disorder for which he had been stable on lithium for 20years, asthma and obstructive sleep apnoea. More recently he had experienced recurrent episodes of confusion, thought to be exacerbated by hypercalcaemia secondary to tertiary hyperparathyroidism for which he had a three and a half gland parathyroidectomy. On examination there was no clinical evidence of goitre or thyroid eye disease. He had a mild tremor, which had been unchanged for many years. Biochemistry revealed fT4 26.7 pmol/l(NR926), TSH <0.01 mU/l(NR0.34.2), fT3 9.1 pmol/l(NR2.55.7). TPO and TSH receptor autoantibodies were negative, and a technetium uptake scan revealed no uptake, consistent with thyroiditis. Therefore he was managed conservatively with B-blockade. At follow-up 2 months later thyroid function tests had normalised: TSH 0.7 mU/l and fT4 13.5 pmol/l consistent with thyroiditis.
Discussion: Due to the timing of onset of the thyroiditis, it was felt that alemtuzamab was the most likely aetiological cause in this gentleman. Alemtuzamab (Campath 1-H) is a monoclonal antibody against CD52 receptors found on lymphocytes and monocytes, which leads to profound lymphopenia with T-cells being reduced for a median of 12 months.(1) It is used in the treatment of autoimmune disorders such as MS, haematological malignancies, as well as in the immunosuppression required for stem cell and renal transplants.(2) 9/27 patients receiving Alemtuzamab for MS developed TSH-receptor antibody positive Graves disease at 6-31months post treatment and another two developed thyroiditis.(2) Another study demonstrated hyperthyroidism in 15%, hypothyroidism in 7% and thyroiditis in 4% of patients receiving Alemtuzamab.(2) The mechanism for the thyroid dysfunction is likely to be related to immune reconstitution following recovery from lymphopenia.(2) Therefore it is important to be vigilant for the development of autoimmune thyroid disorders after the administration of immunosuppressants such as Alemtuzamab.
Declaration of interest: There is no conflict of interest that could be perceived as prejudicing the impartiality of the research reported.
Funding: No specific grant from any funding agency in the public, commercial or not-for-profit sector.